Skip to main content Accessibility help
×
×
Home

Almost Everywhere Equivalence of Logics in Finite Model Theory

  • Lauri Hella (a1), Phokion G. Kolaitis (a2) and Kerkko Luosto (a3)
Abstract

We introduce a new framework for classifying logics on finite structures and studying their expressive power. This framework is based on the concept of almost everywhere equivalence of logics, that is to say, two logics having the same expressive power on a class of asymptotic measure 1. More precisely, if L, L′ are two logics and μ is an asymptotic measure on finite structures, then La.e. L′ (μ) means that there is a class C of finite structures with μ(C) = 1 and such that L and L′ define the same queries on C. We carry out a systematic investigation of ≡a.e. with respect to the uniform measure and analyze the ≡a.e.-equivalence classes of several logics that have been studied extensively in finite model theory. Moreover, we explore connections with descriptive complexity theory and examine the status of certain classical results of model theory in the context of this new framework.

Copyright
References
Hide All
[1] Abiteboul, S., Hull, R., and Vianu, V., Foundations of databases, Addison-Wesley, 1995.
[2] Abiteboul, S. and Vianu, V., Fixpoint extensions of first-order logic and Datalog-like languages, Proceedings of the 4th IEEE symposium on logic in computer science, 1989, pp. 7179.
[3] Babai, L., Erdős, P., and Selkow, S. M., Random graph isomorphism, SIAM Journal on Computing, vol. 9 (1980), pp. 628635.
[4] Cai, J., Fürer, M., and Immerman, N., An optimal lower bound on the number of variables for graph identification, Combinatorica, vol. 12 (1992), no. 4, pp. 389410.
[5] Chandra, A. and Harel, D., Structure and complexity of relational queries, Journal of Computer and System Sciences, vol. 25 (1982), pp. 99128.
[6] Dawar, A., Lindell, S., and Weinstein, S., Infinitary logic and inductive definability over finite structures, Information and Control, vol. 119 (1995), no. 2, pp. 160175.
[7] Erdős, P. and Rényi, A., On the evolution of random graphs, Publications of the Mathematical Institute of the Hungarian Academy of Sciences, vol. 7 (1960), pp. 1761.
[8] Fagin, R., Generalized first-order spectra and polynomial-time recognizable sets, Complexity of computation (Karp, R.M., editor), SIAM-AMS Proceedings, vol. 7, 1974, pp. 4373.
[9] Fagin, R., Monadic generalized spectra, Zeitschrift für Mathematische Logik und Grundlagen der Mathematik, vol. 21 (1975), pp. 8996.
[10] Fagin, R., Probabilities on finite models, The Journal of Symbolic Logic, vol. 41 (1976), pp. 5058.
[11] Glebskii, Y. V., Kogan, D. I., Liogonki, M. I., and Talanov, V A., Range and degree of realizability of formulas in the restricted predicate calculus, Cybernetics, vol. 5 (1969), pp. 142154.
[12] Grumbach, S., A paradox in database theory, 3rd ERCIM database research group workshop on updates and constraints handling in advanced database systems, ERCIM-94-W004 CNR, 1992, pp. 130143.
[13] Gurevich, Y., Toward logic tailored for computational complexity, Computation and proof theory (Ricther, M. M. et al., editors), Lecture Notes in Mathematics, no. 1104, Springer-Verlag, 1984, pp. 175216.
[14] Gurevich, Y., Logic and the challenge of computer science, Current trends in theoretical computer science (Börger, E., editor), Computer Science Press, 1988, pp. 157.
[15] Gurevich, Y. and Shelah, S., Fixed-point extensions offirst-order logic, Annals of Pure and Applied Logic, vol. 32 (1986), pp. 265280.
[16] Hella, L., Kolaitis, Ph. G., and Luosto., K., How to define a linear order on finite models, Proceedings ofthe 9th IEEE symposium on logic in computer science, 1994, pp. 4049.
[17] Hella, L., Luosto, K., and Väänänen, J., The hierarchy theorem for generalized quantifiers, to appear in the The Journal of Symbolic Logic, 1995.
[18] Immerman, N., Relational queries computable in polynomial time, Information and Control, vol. 68 (1986), pp. 86104.
[19] Immerman, N., Languages that capture complexity classes, SIAM Journal of Computing, vol. 16 (1987), pp. 760778.
[20] Immerman, N. and Kozen, D., Definability with bounded number of bound variables, Information and Computation, vol. 83 (1989), pp. 121139.
[21] Karp, R., Probabilistic analysis of a canonical algorithm for graphs, Proceedings of Symposia in Pure Mathematics, no. 34, American Mathematical Society, 1979.
[22] Kaufmann, M. and Shelah, S., On random models of finite power and monadic logic, Discrete Mathematics, vol. 54 (1985), pp. 285293.
[23] Kolaitis, Ph. G., Implicit definability on finite structures and unambiguous computations, Proceedings of the 5th IEEE symposium on logic in computer science, 1990, pp. 168180.
[24] Kolaitis, Ph. G. and Väänànen, J. K., Generalized quantifiers and pebble games on finite structures, Annals of Pure and Applied Logic, vol. 74 (1995), no. 1, pp. 2375.
[25] Kolaitis, Ph. G. and Vardi, M. Y., Infinitary logic and 0-1 laws , Information and Computation, vol. 98 (1992), pp. 258294, special issue: selections from the fifth annual IEEE symposium on logic in computer science.
[26] Lindström, P., First order predicate logic with generalized quantifiers, Theoria, vol. 32 (1966), pp. 186195.
[27] Lynch, J., Infinitary logics and very sparse random graphs, Proceedings of the 8th IEEE symposium on logic in computer science, 1993, pp. 191198.
[28] Lynch, J. and Tyszkiewicz, J., The infinitary logic of sparse random graphs, Proceedings of the 10th IEEE symposium on logic in computer science, 1995, pp. 4653.
[29] McArthur, M., Convergence and 0-1 laws for under arbitrary measures , Computer science logic (Pacholski, L. and Tiuryn, J., editors), Springer-Verlag, 1995, CSL '94, pp. 228241.
[30] Mostowski, A., On a generalization of quantifiers, Fundamenda Mathematicae, vol. 44 (1957), pp. 1236.
[31] Shelah, S. and Spencer, J., Zero-one laws for sparse random graphs, Journal of the American Mathematical Society, vol. 1 (1988), pp. 97115.
[32] Vardi, M. Y., The complexity of relational query languages, Proceedings of the 14th ACM symposium on theory of computing, 1982, pp. 137146.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Bulletin of Symbolic Logic
  • ISSN: 1079-8986
  • EISSN: 1943-5894
  • URL: /core/journals/bulletin-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed